Kansas, 2009

Flash Flooding and Flood in Kansas, September 9, 2009

September 9, 2009 · NWS SGF · 11 events in 2 counties and zones

Heavy rain and flooding occurred as thunderstorms along a cold front moved slowly through Southeast Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Heavy rain and flooding occurred as thunderstorms along a cold front moved slowly through Southeast Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 9, 1:45 AM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Sep 9, 1:45 AM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 AM CDT WED SEP 9 2009

.DISCUSSION...

UNSETTLED WEATHER THROUGH THE FORECAST PERIOD. CHALLENGES DEAL
WITH TIMING OF PRECIP ONSET AND ASSOCIATED EFFECTS TO TEMPERATURES
THROUGH THE WEEK.

CURRENTLY...UPPER DISTURBANCE CURRENTLY LOCATED ACROSS WESTERN
MISSOURI THIS MORNING ON WATER VAPOR IMAGERY THE FOCUS OF
WIDESPREAD RAINFALL ACROSS THE WESTERN HALF OF THE CWA. 850MB
CONVERGENCE LINE ON AREA PROFILERS POSITIONED ACROSS NORTH CENTRAL
KANSAS...EXTENDING SOUTHEASTWARD INTO SOUTHWEST MISSOURI. LOW
LEVEL JET FOCUSED OVER CENTRAL AND SOUTH CENTRAL KANSAS WITH 850MB
SOUTHWEST WINDS OF 35-40KTS FEEDING INTO THIS CONVERGENCE LINE AND
WILL BE AN ADDITIONAL FOCUS FOR THUNDERSTORMS LATER ON THIS
MORNING AS THE STORMS RIDE ALONG THE BOUNDARY INTO THE WESTERN
PORTIONS OF THE CWA. CORFIDI VECTORS ON BOTH THE GFS AND WRF
CONFIRM A SOUTHEAST MOVEMENT OF THESE STORMS FROM KANSAS THROUGH
THE MORNING HOURS...SO LOOKS LIKE A WET DAY AHEAD...AT LEAST THE
MORNING HOURS. FURTHER UPSTREAM...OUR NEXT SHORTWAVE CLEARING THE
NORTHERN ROCKIES AND SETTING OFF CONVECTION FROM MINNESOTA DOWN
INTO WESTERN KANSAS.

FOR TODAY...BEST INSTABILITY REMAINS OFF TO THE WEST IN CENTRAL
AND WESTERN KANSAS AS THE CWA STAYS IN A NORTHEASTERLY TO EASTERLY
FLOW. WOULD THINK THIS WOULD BE CONDUCIVE TO A STRATUS TYPE EVENT
DEVELOPING OVER THE PLATEAU AND HOLDING TEMPERATURES DOWN WAY
BELOW GUIDANCE. HAVE SIGNIFICANTLY UNDERCUT TEMPERATURES TODAY
FROM GUIDANCE...ESPECIALLY THE CENTRAL AND WESTERN PORTIONS WHERE
RAIN SHOULD PERSIST A LITTLE LONGER. SHOULD ONLY SEE LOW TO MID
70S FOR HIGHS FROM SPRINGFIELD WEST. GFS AND WRF PUSH HEAVIEST
AXIS OF PRECIP SOUTH INTO ARKANSAS THIS AFTERNOON AND HAVE TAPERED
POPS OFF FOR THIS AFTERNOON AND EVENING AS ISENTROPIC LIFT AT THE
305 AND 310K LAYER SHIFTS SOUTH AS WELL. DID KEEP SOME LOW END
CHANCE POPS GOING FOR SOUTHWEST MISSOURI OVERNIGHT AS THE ELEVATED
BOUNDARY MOVES SOUTH.

THURSDAY AND FRIDAY LOOK FAIRLY DRY AHEAD OF THE SLOW MOVING COLD
FRONT. KEEP AN EASTERLY TO NORTHEASTERLY FLOW DURING THIS TIME AND
WILL CONTINUE TO UNDERCUT GUIDANCE ON TEMPERATURES AS A VERY MOIST
LOW LAYER REMAINS IN PLACE. COULD SEE STRATUS THROUGHOUT THIS
TIMES WITH BOUTS OF MORNING FOG EACH MORNING WITH THE MOIST LOW
LAYERS. DISAGREEMENTS CONTINUE FOR THE WEEKEND BETWEEN THE GFS AND
ECMWF. GFS BRINGS THE FRONT INTO THE AREA SATURDAY NIGHT INTO
SUNDAY WHILE ECMWF HOLDS FRONT WEST AND KEEPS THE AREA DRY. THE
00Z ECMWF IS QUITE DIFFERENT IN ITS SOLUTION FROM THE 12Z RUN...SO
WILL KEEP MENTION OF POPS GOING FOR THE WEEKEND AT LEAST FOR
ANOTHER MODEL RUN TO SEE IF ANYTHING CHANGES.

CLAYCOMB

&&

.AVIATION...

FOR THE 06Z TAFS...CONVECTION WILL CONTINUE TO AFFECT JLN AND MOVE
INTO SGF/BBG OVERNIGHT AND WEDNESDAY. GOOD ISENTROPIC LIFT AND
EMBEDDED SHORTWAVE OVER THE AREA WILL CONTINUE TO DEVELOP
CONVECTION OUT TO THE WEST WITH MOVEMENT ACROSS THE FORECAST AREA.
HAVE CEILINGS DROPPING TO AROUND 2500 FEET AND VISIBILITIES TO
AROUND 2 MILES WITH THE HEAVIER RAINFALL.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH THIS EVENING FOR MOZ066-077-088-093-
     101.

KS...FLASH FLOOD WATCH THROUGH THIS EVENING FOR KSZ073-097-101.

&&
Hazardous weather outlook, Sep 9, 3:05 AM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
405 AM CDT WED SEP 9 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-100915-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
405 AM CDT WED SEP 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WITH HEAVY RAINFALL AND WIND GUSTS UP TO 40 MPH
WILL AFFECT WESTERN MISSOURI AND SOUTHEAST KANSAS THIS
MORNING...GENERALLY WEST OF A LINE FROM WARSAW TO SPRINGFIELD TO
BRANSON. HEAVY RAINFALL COULD LEAD TO FLASH FLOODING THIS MORNING
FOR SOUTHEAST KANSAS AND FAR WESTERN MISSOURI AS ADDITIONAL
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE SAME AREAS. STORMS
ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS PRIMARILY SOUTHEAST
KANSAS AND WESTERN MISSOURI THURSDAY EVENING AND SPREAD EASTWARD
ACROSS ALL OF THE OZARKS FRIDAY THROUGH THE WEEKEND WITH THE
APPROACH OF A STRONG LOW PRESSURE SYSTEM. CONTINUED HEAVY RAINFALL
MAY BE POSSIBLE AS THIS STORM SYSTEM HAS THE POTENTIAL TO STALL
ACROSS THE AREA FOR SEVERAL DAYS. HOWEVER...CONFIDENCE IS LOW
REGARDING AMOUNTS AS THERE IS CONSIDERABLE UNCERTAINTY REGARDING
THE MOVEMENT OF THE INCOMING STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CLAYCOMB

The radar

The Springfield radar (KSGF), 125 km away, was scanning. The volume nearest the first event began at 11:02 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 5 heavy rain, 1 flood. Local standard time, as filed.

Flash Flood, Cherokee

When
September 9, 5:05 AM CST to 9:00 AM CST
Where
Cherokee County, 2.39 mi SSE of Columbus to 2.64 mi N of Neutral
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.139, -94.811

Water was reported over Clem Road near Brush Creek.

Flash Flood, Cherokee

When
September 9, 5:35 AM CST to 9:00 AM CST
Where
Cherokee County, 3.45 mi S of West Mineral to 3.46 mi S of West Mineral
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.230, -94.920

Flooding of low water crossings was reported along Cherry Creek.

Flash Flood, Cherokee

When
September 9, 6:16 AM CST to 10:00 AM CST
Where
Cherokee County, 0.88 mi NW of Columbus to 0.71 mi WSW of Stippville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.180, -94.840

State Highway 7 north of Columbus was closed due to 6 inches of water flowing over the road with Brush Creek out of its banks.

Flash Flood, Cherokee

When
September 9, 6:18 AM CST to 10:00 AM CST
Where
Cherokee County, 0.55 mi W of Columbus to 0.54 mi E of Columbus
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.170, -94.840

East Maple Street in Columbus was closed with 8 to 10 inches of water flowing over the road.

Heavy Rain, Crawford

When
September 9, 8:31 AM CST
Where
Crawford County, 2.35 mi NNW of Mc Cune
Reported by
Public
Coordinates
37.380, -95.040

In 24 hours, 3.84 inches of rain was measured.

Heavy Rain, Crawford

When
September 9, 8:31 AM CST
Where
Crawford County, 2.74 mi W of Englevale
Reported by
Public
Coordinates
37.600, -94.780

In 24 hours, 2.88 inches of rain was measured.

Heavy Rain, Crawford

When
September 9, 8:31 AM CST
Where
Crawford County, Farlington
Reported by
Public
Coordinates
37.620, -94.830

In 24 hours, 3.25 inches of rain was measured.

Heavy Rain, Crawford

When
September 9, 8:33 AM CST
Where
Crawford County, 0.55 mi E of Cherokee
Reported by
Public
Coordinates
37.350, -94.810

In 24 hours, 2.37 inches of rain was measured.

Heavy Rain, Crawford

When
September 9, 8:33 AM CST
Where
Crawford County, 1.3 mi WSW of Pittsburg
Reported by
Public
Coordinates
37.410, -94.720

In 24 hours, 2.40 inches of rain was measured.

Flash Flood, Cherokee

When
September 9, 9:54 AM CST to 1:00 PM CST
Where
Cherokee County, 0.55 mi W of Baxter Spgs to 1.85 mi ENE of Baxter Spgs
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.020, -94.740

Highway 166 in Baxter Springs was closed due to flash flooding.

Flood, Cherokee

When
September 9, 7:00 PM CST
Where
Cherokee County, 2.15 mi SE of Faulkner to 1.72 mi SE of Faulkner
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.080, -94.990

A water rescue was preformed at SW 90th Street near Fly Creek.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196773, 196774, 196775, 196777, 196780, 196781, 196782, 196783, 196784, 196778, 196779.